FDA Issues New Warning about Acetaminophen

FDA Issues New Warning about Acetaminophen

Acetaminophen, one of the world’s most widely used pain relievers, can cause a rare but serious skin reaction, according to a new warning from the U.S. Food and Drug Administration.

The agency is requiring that a warning about skin reactions be added to the labels of all prescription drugs containing acetaminophen, and said it would work with manufacturers to get the warnings added to the labels of over-the-counter (OTC) medicines containing acetaminophen.

“Although rare, possible reactions to acetaminophen include three serious skin diseases whose symptoms can include rash, blisters and, in the worst case, widespread damage to the surface of skin,” the FDA said in a statement.

“If you are taking acetaminophen and develop a rash or other skin reaction, stop taking the product immediately and seek medical attention right away.”

800px-Tylenol_rapid_release_pillsAcetaminophen is the generic name of a common active ingredient found in medicines to treat headaches, allergies, colds, coughs and to help people sleep. Excedrin, Tylenol and Nyquil are just a few of the brand names that use acetaminophen in their OTC medications. Acetaminophen is also combined with opioids to make more powerful painkillers such as Vicodin.

Outside the United States, acetaminophen is known as paracetamol.

“This new information is not intended to worry consumers or health care professionals, nor is it meant to encourage them to choose other medications,” says Sharon Hertz, MD, deputy director of FDA’s Division of Anesthesia, Analgesia and Addiction. “However, it is extremely important that people recognize and react quickly to the initial symptoms of these rare but serious, side effects, which are potentially fatal.”

The FDA issued the new warning after reviewing medical literature and its own database, the FDA Adverse Event Reporting System (FAERS).

A search of FAERS uncovered 107 cases from 1969 to 2012, resulting in 67 hospitalizations and 12 deaths that were categorized as possibly or probably caused by acetaminophen. Most of the cases involved single-ingredient acetaminophen products.

Over two dozen cases were also documented in medical literature.

The new warning comes two years after FDA took steps to reduce the risk of liver injury from acetaminophen.  The agency asked all makers of prescription drugs to limit acetaminophen to 325 milligrams per tablet or capsule. The FDA also required a “Boxed Warning” label – the agency’s strongest warning – which is used to call attention to serious risks.

Acetaminophen is the leading cause of liver injury in the U.S. Over 50,000 emergency room visits each year are caused by acetaminophen, including 25,000 hospitalizations and 450 deaths.

Stevens-Johnson Syndrome (SJS) and toxic epidermal necrolysis (TEN) are the two most serious skin reactions linked to acetaminophen. They often begin with flu-like symptoms, rash, blistering and extensive damage to the surfaces of the skin. Although rare, SJS and TEN cases usually require hospitalization and can cause death.

A third skin reaction, acute generalized exanthematous pustulosis (AGEP), usually resolves within two weeks of stopping the medication that caused the problem.

“FDA’s actions should be viewed within the context of the millions who, over generations, have benefited from acetaminophen,” says Hertz. “Nonetheless, given the severity of the risk, it is important for patients and health care providers to be aware of it.”

Other drugs used to treat fever and pain, such as nonsteroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen and naproxen, already carry warnings about the risk of serious skin reactions. Advil and Motrin are two of the common brand names that include ibuprofen. Aleve and Midol Extended Relief are among the best-known brands that use naproxen as an active ingredient.

Authored by: Pat Anson, Editor

  Subscribe  
newest oldest
Notify of

This is the only meds I can take for pain. I’m allergic to all others. Been using it for over 25 years.

modbodmum

My daughter is severely allergic to it. Learned the hard way. I usaly give her Advil for kids but I ran out and gave her Tylenol. My nightmare start in seconds. Fever, throwing up, her face swelled up and it looked like she had a thousand pin pricks on her face that took a week to get rid off. Now she wears a medic alert.

Most Dr’s do recommend Paracetamol as being the best pain drug without side effects. Nothing is labelled on the packaging about skin allergies. You are encouraged to take the drug continuously for the relief of pain, regardless of wether it is helpful or not, the idea being that it must get into your system to be effective. Patients are being used as guinea pigs by the manufacturers of the drug & Dr’s, as they know that chronic pain sufferer’s will try anything to rid them of the crippling pain. It is a vicious cycle & will continue to be so until something is finally found to be safe & effective. We won’t hold our breath waiting for a safe treatment, as chronic pain does seem to be the last complaint thought about when it comes to research.

RUTH ROLDAN

I USED ACETAMINOPHEN FOR ALL MY LIVE IM 48 YEARS AND NEVER I HAVE PROBLEM WITH THIS DRUG

James Valdez

This happened to me in 1993. I was hospitalized for SJS.